Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 191, NWS Kansas City, MO

August 16, 2018Johnson County, Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 16, 2018, 7:47 PM CDT for Johnson County, Lafayette County, Missouri. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 7:47 PM CDT (00:47 UTC)
Expired
Aug 16, 2018, 8:15 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 49 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:57 PM CDTTSTM WND DMG2 S Higginsville, MO
Aug 16, 8:15 PM CDTTSTM WND DMG2 S Concordia, MODELAYED REPORT: METAL ROOF BLOWN OFF BUILDING INTO FIELD 1000FT AWAY. PROPANE TANK KNOCKED OVER. TIMING BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

737 
WUUS53 KEAX 170047
SVREAX
MOC101-107-170115-
/O.NEW.KEAX.SV.W.0191.180817T0047Z-180817T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
747 PM CDT THU AUG 16 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lafayette County in west central Missouri...
  Northeastern Johnson County in west central Missouri...

* Until 815 PM CDT.

* At 746 PM CDT, a severe thunderstorm was located near Mayview, or 7
  miles southwest of Higginsville, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Higginsville, Knob Noster, Concordia, Whiteman Air Force Base,
  Mayview, Whiteman Afb, Emma, Aullville and Fayetteville.

This includes Interstate 70 in Missouri between mile markers 42 and
62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3897 9391 3910 9380 3902 9349 3870 9351
TIME...MOT...LOC 0046Z 301DEG 28KT 3899 9379 

HAIL...1.25IN
WIND...60MPH
 
$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 7:33 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 16, 7:33 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
733 PM CDT Thu Aug 16 2018

.Discussion...
Issued at 252 PM CDT THU AUG 16 2018

A closed upper level low and shortwave trough will interact with a E-
W oriented surface convergence this afternoon over eastern KS and
western MO to create an active 6 to 12 hours this evening into the
overnight hours. The low level forcing will be relatively weak along
this boundary, but the upper level dynamics coupled with 2000-2500
J/kg of MLCAPE appear to be strong enough to initiate convection
along the boundary just before sunset. CAMs indicate discrete cells
to form initially quickly changing to a more multicellular mode and
possibly linear mode along this boundary after 1-2 hours. The
initial discrete cells will have 2000 J/kg of MLCAPE, 30-40kts of 0-
6km bulk shear, and mid-level lapses rates of 7 C/km which could
lead to isolated supercell development just to the NW of the KC
Metro area around 6-7pm. The high LCL heights and lack of low level
shear should keep the tornadic threat low, but damaging winds and
large hail will definitely be on the table for the initial
development. As the storms become more multicellular the threat for
supercells will decrease with winds and heavy rain/flooding will
become the main threat. If a large enough cold pool develops this
may become more linear and MCS like, changing the main threat to
damaging winds going into the overnight hours. The complex of storms
will be progressive, but with PWAT values near 2" there could be
some areas that get a quick 1" of precip creating possible localized
flooding. It would be a good idea to stay weather aware in the KC
Metro area between 7 and midnight, especially for any outdoor events
that may be going on during that timeframe. The MO State Fair will
be another vulnerable population with many tents and campers being
susceptible for high winds. The main timing for the fair to be
impacted would be between 9pm through 4am.  Overall QPF will be
between 0.25 and 1" with some areas getting higher amounts if they
get a few storms to train over their area. The majority of this
precip will fall south of the Missouri river and unfortunately miss
a large chunk of our drought regions.

The frontal boundary will stall south of the CWA Friday and into the
weekend, keeping almost all precip chances to our south.  There may
be a couple showers to form up over central MO, but soundings
indicate a mostly capped environment through the weekend as upper
level ridging and surface high pressure build into the region.
Temperatures will decrease slightly this weekend, but the main
difference will be lower dewpoints which will make it feel a little
less humid than today.

A deep upper level shortwave trough will move into the central
plains Sunday quickly developing a surface low that will track
through our area late Sunday into Monday. Guidance still indicates
some uncertainty to the exact placement of the low, but overall they
all indicate strong mid level accent over northern Missouri and
southern Iowa which could lead to some much needed rainfall
overnight. An initial look at stability shows only weak MLCAPE
values, but PWAT values near 2" will help keep these storms very
efficient rain makers. By Tuesday morning most of the system will be
east of our area with high pressure and a cooler air mass starting
to work its way into the region. This cooler air will lead to high
temperatures in the upper 70s to lower 80s with much lower humidity
for the middle part of next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 733 PM CDT THU AUG 16 2018

Although currently the strongest thunderstorm activity remains
south of the KC Metro, short term guidance models are still
biting on redevelopment of convection along I-70 with convection
over the Metro area over the next few hours. Afterwards, there is
a chance of patchy fog with isolated area of IFR conditions near
sunrise. However fog should not be as widespread as this
morning's fog event. Otherwise, expect VFR conditions for the rest
of the day.

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham/Otto
Hazardous weather outlook, Aug 16, 5:31 AM CDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
531 AM CDT Thu Aug 16 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
531 AM CDT Thu Aug 16 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Patchy fog this morning. This evening, thunderstorms are likely,
 though the severe threat looks minimal and is limited to strong
 winds and locally heavy rain.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Another chance for thunderstorms will move across the region
 Sunday afternoon and evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 16, 6:44 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 WSW AULLVILLE         39.00N 93.72W
08/16/2018  E1.00 INCH       LAFAYETTE          MO   PUBLIC

&&
Local storm report, Aug 16, 6:45 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     2 WSW AULLVILLE         39.00N 93.72W
08/16/2018  E70 MPH          LAFAYETTE          MO   PUBLIC

&&
Special weather statement, Aug 16, 7:10 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
710 PM CDT THU AUG 16 2018

MOZ045-170045-
Pettis MO-
710 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR PETTIS COUNTY UNTIL 745 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Houstonia, or 8 miles south of Sweet Springs, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sedalia, La Monte, Smithton, Houstonia, Hughesville and Sedalia
Memorial Arpt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Missouri.

LAT...LON 3881 9350 3894 9345 3893 9305 3854 9308
TIME...MOT...LOC 0009Z 286DEG 34KT 3885 9339

CDB
Special weather statement, Aug 16, 7:12 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
712 PM CDT THU AUG 16 2018

MOZ054-170045-
Henry MO-
712 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY COUNTY UNTIL
745 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Urich, or 10 miles northwest of Clinton, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Clinton, Windsor, Urich, Calhoun, Coal, Blairstown, Hartwell and
Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Missouri.

LAT...LON 3842 9402 3857 9396 3856 9358 3855 9351
      3827 9362
TIME...MOT...LOC 0012Z 286DEG 33KT 3849 9390

CDB
Special weather statement, Aug 16, 7:20 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
720 PM CDT THU AUG 16 2018

MOZ039-040-046-170100-
Saline MO-Cooper MO-Howard MO-
720 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD...SOUTHERN
SALINE AND NORTHWESTERN COOPER COUNTIES UNTIL 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marshall, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marshall, Nelson, Blackwater, Arrow Rock and Lamine.

This includes Interstate 70 in Missouri between mile markers 72 and
98.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3887 9285 3891 9305 3893 9306 3893 9313
      3899 9340 3914 9336 3912 9278
TIME...MOT...LOC 0020Z 276DEG 31KT 3905 9328

Barham
Special weather statement, Aug 16, 7:37 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
737 PM CDT THU AUG 16 2018

MOZ038-044-170115-
Johnson MO-Lafayette MO-
737 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE AND
NORTHEASTERN JOHNSON COUNTIES UNTIL 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mayview, or near Higginsville, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Higginsville, Knob Noster, Concordia, Corder, Alma, Mayview, Emma and
Aullville.

This includes Interstate 70 in Missouri between mile markers 40 and
62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Missouri.

LAT...LON 3899 9393 3918 9384 3908 9349 3874 9351
TIME...MOT...LOC 0037Z 301DEG 28KT 3903 9379

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:10 PM CDTSpecial Weather StatementEAXPettis35 min
Aug 16, 7:12 PM CDTSpecial Weather StatementEAXHenry33 min
Aug 16, 7:20 PM CDTSpecial Weather StatementEAXSaline40 min
Aug 16, 7:37 PM CDTSpecial Weather StatementEAXLafayette38 min
Aug 16, 8:11 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis49 min
Aug 16, 8:16 PM CDTSpecial Weather StatementEAXRandolph29 min
Aug 16, 8:17 PM CDTSpecial Weather StatementEAXHoward28 min
Aug 16, 8:20 PM CDTSevere Thunderstorm WarningEAXRandolph25 min
Aug 16, 9:26 PM CDTSpecial Weather StatementEAXHoward34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.